Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 20, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 7, 2003, 6:46 PM MDT for Johnson County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 6:46 PM MDT (00:46 UTC)
- Expired
- Jul 7, 2003, 7:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 224 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 3311 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
278 WUUS55 KRIW 080046 SVRRIW WYC019-080115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 645 PM MDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL JOHNSON COUNTY IN NORTH CENTRAL WYOMING * UNTIL 715 PM MDT * AT 645 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING GOLFBALL SIZE HAIL OVER EAST CENTRAL JOHNSON COUNTY...OR ABOUT 23 MILES EAST OF BUFFALO. DOPPLER RADAR INDICATED THE STORM MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER INTERSTATE 90 IN RURAL EASTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING THROUGH 715 PM MDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS OF 60 MILES AN HOUR. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4429 10632 4416 10635 4411 10603 4430 10604 $$ MEUNIER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:00 PM MDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 7, 3:00 PM MDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 300 PM MDT MON JUL 7 2003 ...TODAY THROUGH THURSDAY NIGHT... WV IMAGERY SHOWING UPPER LEVEL CIRCULATION OVER SOUTHWEST WY...MOVING EAST. ISOLD TSTMS ARE DEVELOPING IN MOISTURE PLUME...AHEAD OF SHORT WAVE OVER SOUTHERN WY. DEVELOPMENT OF CONVECTION MAY OCCUR FURTHER NORTH ACROSS MAINLY NATRONA AND FREMONT COUNTIES AS SFC DEWPOINTS IN THE UPPER 40S TO LOWER 50S AND CAPES IN THE 1000 TO 1800 J/KG RANGE. ISOLD POPS ACROSS THE SOUTHWEST...CENTRAL AND EAST CWFA FOR MAINLY THIS EVENING LOOKS GOOD. LOOKS MAINLY DRY FOR TUESDAY THROUGH THURSDAY AS UPPER RIDGE BUILDS NORTH FROM THE SOUTHWEST US. HIGH TEMPS IN THE LOW TO MID 90S...MAINLY ACROSS THE WIND RIVER AND BIG HORN BASINS. ALSO...SFC AND 700 MB GRADIENT TIGHTENS ON TUESDAY AHEAD OF A COOL FRONT AND RH VALUES WILL BE BELOW 15 PERCENT ACROSS MUCH OF THE AREA. WILL ISSUE A FIRE WEATHER WATCH MAINLY SOUTHWEST OF A CPR-RIW-BPI LINE FOR TUESDAY AFTERNOON AND EVENING. MC ...FRIDAY THROUGH MONDAY... LITTLE DIFFERENT MODEL SCENARIO TONIGHT IN THE LONG TERM. GFS/UKMET AND 12Z EC MODEL PUSHING THE UPPER HIGH LITTLE MORE OVER SW U.S. AND THUS SHUNTING ANY SHORTWAVES/MOISTURE FEED FARTHER WEST. THIS KEEPS OUR AREA IN NW FLOW THROUGH SAT. THEN THE GFS SWINGS A TROF INTO THE PAC NW WHICH BRINGS RIDGE AXIS OVER WY SUNDAY. THIS WOULD MAKE SUNDAY THE WARMEST DAY. NEXT PORTION OF THIS TROF ATTEMPTS TO BRING A COLD FRONT TO NW WY BY 00Z TUE. HAVE DECIDED TO TAKE OUT POPS FOR FRI/SAT IN THE S ZONES AND IN THE N ZONES SAT PM/EVE. WILL LEAVE SUNDAY DRY AND WILL PUT LOW POPS IN NW ZONES FOR MON PM. RIW...FIRE WEATHER WATCH TUESDAY AFTERNOON AND EVENING FOR CENTRAL AND SOUTH.
Hazardous weather outlook, Jul 7, 11:04 AM MDT, 7 hours 42 minutes before
WYZ001>020-022>030-081300- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RIVERTON WY 1104 AM MDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT LOW LEVEL MOISTURE HAS INCREASED ACROSS THE AREA THIS MORNING...WITH SURFACE DEWPOINTS IN THE UPPER 40S TO LOWER 50S ACROSS NATRONA AND FREMONT COUNTIES. SURFACE HEATING WILL RESULT IN A UNSTABLE AIRMASS ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. AS AN UPPER LEVEL DISTURBANCE OVER NORTHERN UTAH MOVES ACROSS SOUTHERN WYOMING THIS AFTERNOON...ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA. THE STORMS WILL BE MOST NUMEROUS ACROSS NATRONA... FREMONT AND EASTERN SWEETWATER COUNTIES. A FEW STORMS MAY PRODUCE WIND GUSTS TO 50 MPH...SMALL HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A DRY SOUTHWEST FLOW WILL DEVELOP ONCE AGAIN OVER SOUTHWEST WYOMING TUESDAY AFTERNOON AHEAD OF A PACIFIC COLD FRONT. CONDITIONS WILL BORDER ON RED FLAG CONDITIONS AS RELATIVE HUMIDITIES MAY DROP BELOW 15 PERCENT...WINDS WILL INCREASE OUT OF THE WEST AT 20 TO 30 MPH AND HAINES INDICES WILL RANGE FROM 5 TO 6. A FIRE WEATHER WATCH MAY HAVE TO BE ISSUED LATER TODAY FOR TUESDAY AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MC
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:02 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 43 min |
| Jul 7, 7:30 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 45 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.